Patient Care

Intracranial Bleeding Risk for Head Injury Patients on Warfarin


 

Clinical question: Do minor and minimal head injuries in patients on warfarin lead to significant intracranial bleed?

Background: Warfarin use is common, and many of these patients sustain minor and minimal head injuries. When presenting to the ED, these patients pose a clinical dilemma regarding whether to obtain neuroimaging and/or admit.

Study design: Retrospective cohort study.

Setting: Two urban tertiary care EDs in Ottawa, Canada, over a two-year period.

Synopsis: Using the Canadian National Ambulatory Care Reporting System database and the associated coding data, 259 patients were identified that fit the inclusion criteria GCS ≥13 and INR >1.5. This study showed that the rate of intracranial bleeds in this group of patients was high (15.9%); for minor and minimal head injury groups, the rate was 21.9% and 4.8%, respectively. Additionally, loss of consciousness was associated with higher rates of intracranial bleeding.

The risk of intracranial bleed after a head injury while on warfarin is considerably high, particularly for those patients with minor head injury (21.9%), which is about three times the rate previously reported. Hospitalists evaluating these patients should consider obtaining neuroimaging.

Nonetheless, these rates may be overestimating the true prevalence due to the following: 1) Coding data may overlook minor and minimal head injuries in the presence of more serious injuries, and 2) patients with minimal head injuries may not seek medical care.

Bottom line: Patients sustaining minor head injury while on warfarin have a high rate of intracranial bleed.

Reference: Alrajhi KN, Perry JJ, Forster AJ. Intracranial bleeds after minor and minimal head injury in patients on warfarin. J Emer Med. 2015;48(2):137-142.

Next Article:

   Comments ()